Feeds:
Posts
Comments

Archive for March, 2010

Recently, as I was going through my stash of old sheet music looking for inspiration and something interesting to use in the creation of one of my assemblage angels, I came across a piece with the words “con fermezza” – an instruction to the musician to “play with firmness.”

For some reason this idea appealed to me. Lately I’ve been trying to see this leg of my journey with cancer as an opportunity to recreate my life more artistically than ever. An artist I admire named Keri Smith says in her book Living Out Loud: Activities to Fuel a Creative Life that “play is the most important element in discovering who you are.” So I’ve started working on playing more…and in my case, since play hasn’t ever been my strong suit, I think I need to practice with firmness!

Con Fermezza Angel

In continuing my regimen of taking chemo these past few months, I realize I haven’t particularly wanted to accept the myriad side effects as they are building. I seem to have created this idea in my mind that I’d be able to “breeze through” this round of Xeloda. But odd things keep developing that I can no longer ignore. So I took this list of things with me to talk about with my oncologist at our last appointment:

  • The “hand and foot syndrome” is getting worse. The skin on my palms and soles is much redder, the tissue has very little elasticity now, and my fingers ache all the time.
  • Moles, freckles and age spots – call them what you like – are cropping up on my hands, feet, and face at an alarming rate now. I’m especially aware of new ones on my nose and above my lip (creating a nice shadow effect that makes it look like I have a faint mustache!)
  • My vision is changing. It’s become uncomfortable to wear my contact lenses. My eyes simply burn sometimes, and I occasionally see “floaters” and spots.
  • About a half hour after I take the pills, I have a lot of abdominal discomfort. I generally have to lie down for a while until the pain passes (which it usually does within a short time).
  • I’m rarely able to sleep through the night. I fall asleep just fine, but awaken in the middle of the night and have trouble getting back to sleep.
  • I get tired a lot. The fatigue comes on quickly, like hitting a wall. I’m seemingly fine one moment and the next I’m not.
  • I only want to eat sweets – nothing else tastes very good or holds much interest for me. I have little enthusiasm for food (except for cakes and breads and pies and chocolate).

To each of my complaints, Dr. Fekrazad gave nearly the same answer: “Yes, that’s from the Xeloda. And it’s probably going to get a bit worse.”  Oh, joy.

But here’s what he said that I could appreciate: He described his role as similar to that of a parent who takes their child in for a nasty shot. The child is crying and screaming from both fear and pain.  The parent knows it’s awful for the child, but also knows it’s for their benefit. They don’t like inflicting pain on their baby, but under the circumstances it’s what they feel they have to do.  Con fermezza.

Then Dr. Fekrazad actually said these words: “I know I’m poisoning you. I know it’s difficult.” He also said that while he strongly recommended I stay on the chemo until July, if the time came when I knew in my heart I couldn’t tolerate it any longer, he would agree to stopping the treatment early. He said he trusted my intuition about when “enough was enough” and that he would support me if I made the call to quit before the six months was up.

So, I’ve done a little more self examination (does it ever end?) and decided that maybe I can approach this part of the journey in the same fashion as my creativity. Play with firmness! Think of this whole chemo treatment reality as just a game – laugh at my freckle mustache, get a pair of quirky horn-rimmed glasses, wear gloves all the time (like it’s Hollywood or something), live in pajamas and sleep during the day when I have to, enjoy being up at night when the world is all quiet and there’s nothing to distract me from playing. And eat cake.

Con fermezza.

Advertisements

Read Full Post »

I suppose it was bound to happen eventually. But I somehow had the illusion that it wouldn’t happen to me!

I had a HUGE blow-out with my colostomy bag. Thankfully, I was at home when it happened. It was bad. REALLY BAD. I was sitting at the computer when I realized something had happened, so I lifted up my shirt and camisole to take a peek, and there was SHIT everywhere! It was all over my waist and side, all over my camisole, all over my shirt…oh, man, it was everywhere!

So, I’m really glad it didn’t happen while I was out somewhere.

I think the seal on the bag failed because I’d been using baby oil to lubricate the inside of the pouch (so it would be easier to empty). The ostomy nurse and some literature I’ve read said baby oil or cooking spray was okay to use. I opted for baby oil because I just couldn’t wrap my head around keeping a can of Pam in the bathroom. But I think the baby oil must have gotten under the wafer seal somehow and the whole bag just came loose from my skin.

Trust me…this is not something you ever want to have happen. To add insult to injury, both shirts were white! I’ve washed them in hot water numerous times already and you can still see some of the stain. Made me wonder: how did mom’s ever get cloth diapers clean…?

So, I may just have to get used to keeping cooking spray next to the toilet. In comparison to the legions of other things I’ve had to adjust to in this dance with cancer, I suppose Pam in the bathroom is fairly minor.

Thought y’all might get a little chuckle out of this post. (No photo though!)

Read Full Post »

Sorry for the delay in getting a “health update” out there. I’ve been so darned busy with all the normal daily activities of life (and so very grateful to be able to say that!) that the blog took a backseat for a bit!

I saw my surgeon, Dr. Brown, for a follow-up visit (can you believe it’s been 3 months since my colon surgery?) and he said I was doing great. There’s still a little “tightness” where the incisions are, but that’s normal and will soften over time. I also still have a tiny bit of “seepage” but it’s fairly minor and should also go away with time.

The only disappointing bit of news is that he wants me to see a urologist now. It seems when they remove the rectum, it leaves the pelvic floor unsupported for a while, until the organs and tissue shift around and fill in the space. So, he now thinks it’s possible that my bladder has “tipped” slightly (as things are rearranging themselves and vying for space in my abdomen), and this could be what is creating some newer symptoms I’m having. (I swear, I absolutely DID NOT go through the challenge of colon surgery and having to adjust to life with a colostomy only to end up with urinary incontinence! Not at 48!) So, we’ll just see what this next specialist has to say about things. Dr. Brown is referring me to a woman urologist, someone he felt I would “really like.” Uh-huh.

Meanwhile, I’m on my third round of Xeloda since starting back on chemo in January. I’m sorry to note the side effects are building with each round. The main thing is I get suddenly fatigued without warning. Sometimes I’m able to push through it and other times I just have to lie down and nap for a while. Often though, by the time I should be thinking about going to bed for the night, I’m finally wide awake and not so tired anymore. So, it makes for an odd rhythm to my days.

another chemo side effect

Another side effect – one my oncologist checked for at each office visit during last fall’s treatment, but which never happened then – is a skin problem with the palms of my hands and soles of my feet. The skin is slowly getting redder and redder, and it feels very “papery” – as if it will crack easily, which it does. It’s not terribly painful, but I can tell it’s getting a bit worse with each dose of Xeloda. So, I’m constantly slathering on various moisturizers, including a nightly coat of Bag Balm and wearing little white cotton gloves to bed. Very charming.

Got Moisturizer?

I’m due to see Dr. Fekrazad on Wednesday. I’m sure we’ll discuss all of this and more. I believe he’s going to order another ultrasound on my arm that had the blood clots. If they’re still gone (fingers crossed!) I’ll be able to stop giving myself the nightly shot of Lovenox. My belly will be very happy about that as the bruises from being poked so regularly are starting to seem permanent!

In the way of happy news: I’ve been back to yoga class a few times. I’ve felt well enough to take an hour-and-a-half long class for level 1 and 2 students. My sweet teacher, Linda, has been very encouraging, telling me I’m doing great. She said I still have good balance and even some of my former flexibility, but I really need to build my strength up again (she gently mentioned my skinny arms are like “little bird legs…”). However, I did manage a nice head stand – my first time doing any kind of inversion in about eight months. It was a little disorienting and I was nervous about my colostomy “voicing its opinion” about being upside-down, but thankfully it stayed quite for the minute or so that I was balancing on my head.

I’ll report in again after Wednesday’s appointment at the Cancer Center.  For now, I’m off to try to get some rest…

Read Full Post »